Alert archive / California / Hard Freeze Warnings in 2023
Hard Freeze Warning 13, NWS Eureka, CA
NWS Eureka, CA issued this hard freeze warning at Oct 25, 2023, 2:17 PM PDT for Lake County, Mendocino County, Trinity County, California. It took effect at Oct 26, 2023, 1:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 25, 2023, 2:17 PM PDT (21:17 UTC)
- In effect from
- Oct 26, 2023, 1:00 AM PDT
- Expired
- Oct 26, 2023, 10:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS Eureka, CA
Counties Lake County, CA, Mendocino County, CA, Trinity County, CA
The radar
The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718 WWUS76 KEKA 252117 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 217 PM PDT Wed Oct 25 2023 CAZ107-108-111-260530- /O.UPG.KEKA.HZ.A.0006.231026T0600Z-231026T1700Z/ /O.NEW.KEKA.HZ.W.0013.231026T0800Z-231026T1700Z/ Northern Trinity-Southern Trinity-Northeastern Mendocino Interior- 217 PM PDT Wed Oct 25 2023 ...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM PDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Northern Trinity, Southern Trinity and Northeastern Mendocino Interior Counties. * WHEN...From 1 AM to 10 AM PDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ110-114-260530- /O.UPG.KEKA.FZ.A.0007.231026T0600Z-231026T1700Z/ /O.NEW.KEKA.HZ.W.0013.231026T0800Z-231026T1700Z/ Northwestern Mendocino Interior-Northern Lake- 217 PM PDT Wed Oct 25 2023 ...HARD FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM PDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Northwestern Mendocino Interior and Northern Lake Counties. * WHEN...From 1 AM to 10 AM PDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ106-260530- /O.UPG.KEKA.FZ.A.0007.231026T0600Z-231026T1700Z/ /O.NEW.KEKA.FZ.W.0015.231026T0800Z-231026T1700Z/ Southern Humboldt Interior- 217 PM PDT Wed Oct 25 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM PDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Southern Humboldt Interior County. * WHEN...From 1 AM to 10 AM PDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ105-260530- /O.NEW.KEKA.FZ.W.0015.231026T0800Z-231026T1700Z/ Northern Humboldt Interior- 217 PM PDT Wed Oct 25 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM PDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Northern Humboldt Interior County. * WHEN...From 1 AM to 10 AM PDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101>104-109-112-113-115-260530- /O.NEW.KEKA.FR.Y.0024.231026T0800Z-231026T1700Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Mendocino Coast- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake- 217 PM PDT Wed Oct 25 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM PDT THURSDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Coastal Del Norte, Del Norte Interior, Northern Humboldt Coast, Southwestern Humboldt, Mendocino Coast, Southwestern Mendocino Interior, Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...From 1 AM to 10 AM PDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
3 follow-up statements
096 WWUS76 KEKA 260610 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1110 PM PDT Wed Oct 25 2023 CAZ107-108-110-111-114-261415- /O.CON.KEKA.HZ.W.0013.231026T0800Z-231026T1700Z/ Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Northern Lake- 1110 PM PDT Wed Oct 25 2023 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 25 expected. * WHERE...Northern Trinity, Southern Trinity, Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...Until 10 AM PDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ105-106-261415- /O.CON.KEKA.FZ.W.0015.231026T0800Z-231026T1700Z/ Northern Humboldt Interior-Southern Humboldt Interior- 1110 PM PDT Wed Oct 25 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Northern Humboldt Interior and Southern Humboldt Interior Counties. * WHEN...Until 10 AM PDT Thursday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101>104-109-112-113-115-261415- /O.CON.KEKA.FR.Y.0024.231026T0800Z-231026T1700Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Mendocino Coast- Southwestern Mendocino Interior-Southeastern Mendocino Interior- Southern Lake- 1110 PM PDT Wed Oct 25 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THURSDAY... * WHAT...Temperatures as low as 30 will result in frost formation. * WHERE...Coastal Del Norte, Del Norte Interior, Northern Humboldt Coast, Southwestern Humboldt, Mendocino Coast, Southwestern Mendocino Interior, Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...Until 10 AM PDT Thursday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
602 WWUS76 KEKA 261024 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 324 AM PDT Thu Oct 26 2023 CAZ101-261130- /O.CAN.KEKA.FR.Y.0024.000000T0000Z-231026T1700Z/ Coastal Del Norte- 324 AM PDT Thu Oct 26 2023 ...FROST ADVISORY IS CANCELLED... $$ CAZ107-108-110-111-114-261700- /O.CON.KEKA.HZ.W.0013.000000T0000Z-231026T1700Z/ Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Northern Lake- 324 AM PDT Thu Oct 26 2023 ...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 25. * WHERE...Northern Trinity, Southern Trinity, Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...Until 10 AM PDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ105-106-261700- /O.CON.KEKA.FZ.W.0015.000000T0000Z-231026T1700Z/ Northern Humboldt Interior-Southern Humboldt Interior- 324 AM PDT Thu Oct 26 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 27. * WHERE...Northern Humboldt Interior and Southern Humboldt Interior Counties. * WHEN...Until 10 AM PDT this morning. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ102>104-109-112-113-115-261700- /O.CON.KEKA.FR.Y.0024.000000T0000Z-231026T1700Z/ Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake- 324 AM PDT Thu Oct 26 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING... * WHAT...Temperatures as low as 29 will result in frost formation. * WHERE...Del Norte Interior, Northern Humboldt Coast, Southwestern Humboldt, Mendocino Coast, Southwestern Mendocino Interior, Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...Until 10 AM PDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
174 WWUS76 KEKA 261706 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1006 AM PDT Thu Oct 26 2023 CAZ107-108-110-111-114-261815- /O.EXP.KEKA.HZ.W.0013.000000T0000Z-231026T1700Z/ Northern Trinity-Southern Trinity-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Northern Lake- 1006 AM PDT Thu Oct 26 2023 ...HARD FREEZE WARNING HAS EXPIRED... $$ CAZ105-106-261815- /O.EXP.KEKA.FZ.W.0015.000000T0000Z-231026T1700Z/ Northern Humboldt Interior-Southern Humboldt Interior- 1006 AM PDT Thu Oct 26 2023 ...FREEZE WARNING HAS EXPIRED... $$ CAZ102>104-109-112-113-115-261815- /O.EXP.KEKA.FR.Y.0024.000000T0000Z-231026T1700Z/ Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake- 1006 AM PDT Thu Oct 26 2023 ...FROST ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this hard freeze warning went out at Oct 25, 3:30 AM PDT, 10 hours 47 minutes earlier.
Area forecast discussion, Oct 25, 3:30 AM PDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
330 AM PDT Wed Oct 25 2023
.SYNOPSIS...Showers will gradually move south and weaken
throughout the day, Widespread frost is likely tonight across the
eastern interior with cool and calm weather continuing through the
week.
&&
.DISCUSSION...Weak and isolated showers have moved onshore overnight
gradually spreading to the south. So far, rain has been very light
with barely a wetting rain recorded anywhere but the upper
elevations of Del Norte County. Showers will gradually push south
and weaken through the day. Widespread wetting rain remains likely
along the north coast by early this afternoon, but the newest high
resolution guidance suggest any accumulation above 0.2 inches is
unlikely (below 20%) anywhere but the highest elevations of
Humboldt and Del Norte Counties. Even wetting rain seems highly
unlikely for Trinity, Mendocino, or Lake Counties. Any real rain
should be done by sunset this evening. Otherwise, clouds and
strengthening cold air advection will keep conditions cool and moist
today.
As a significantly drier and cooler air mass settles over the region
Wednesday night, widespread frost is likely to form in the interior.
There remain high uncertainty, however, regarding frost as slight
changes in the timing of clouds and air mass changes could cause
wide swings in temperature. Currently, the most likely outcome is
that light offshore flow and drier air in the far interior by
midnight Wednesday night will allow for widespread frost where cool
air pools in valleys. This is especially true in Eastern Trinity and
Northeast Mendocino Counties including Weaverville, Hayfork, and
Covelo where NBM is placing a 60 to 80% chance of temperatures
below 29. In these areas, a hard freeze watch has been issued. Areas
further west such as Dinsmore and willits are more likely to see fog
and low clouds fighting the coldest temperatures. These areas are
much more uncertain with NBM placing a 40 to 60% chance of freezing
conditions. A freeze watch has been issued for these areas
reflecting the higher uncertainty and likely higher temperatures.
Areas with more marine influence, especially the northerly oriented
parts of the Klamath valley, will most likely stay above freezing.
Similarly, areas further south will see less cold air advection and
stay above freezing.
Temperatures will gradually warm and moderate through the week as
the air mass gradually modifies. Still temperatures will remain cool
in the upper 60s throughout the interior. Gentle offshore flow will
likely keep the coast mostly clear though similarly cool with some
particularly cool nights as low as 40. Another upper level
disturbance will cross the area Friday into Saturday, though with
little moisture to tap into little impacts are expected beyond
midlevel clouds and possible coastal drizzle. Ensemble clusters show
very good agreement that transient upper level ridging will form
this weekend, brining interior temperatures back to the upper 70s
with diurnal marine influence along the coast. About 40% of the
cluster ensemble members show the ridge breaking down mid next week
to give way to another light to moderate round of rain. The other
60%, however, have the ridge hold on just a bit longer before any
rain later in the week. /JHW
&&
.AVIATION...Cold front will move across North Coast terminals this
morning bringing MVFR conditions and light rain. Brief IFR possible
in heavier rain. Conditions improve this afternoon, but occasional
MVFR conditions expected to occur in and around showers into this
evening. Drier conditions and improvement expected at coastal
forecast terminals overnight. For KUKI, VFR expected to prevail with
brief MVFR conditions and light showers this afternoon. VFR and
clearing expected to return overnight.
&&
.MARINE...Northerlies rebound to 5 to 15 kt today and remain around
15 kt or less through Thu. North winds strengthen to 15 to 25kt Fri
through Sat. Significant wave heights expected to build up to 9 feet
over the outer waters on Sat. Conditions expected to ease on
Sunday.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Freeze Watch from this evening through Thursday morning for
CAZ106-110-114.
Hard Freeze Watch from this evening through Thursday
morning for CAZ107-108-111.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 3:32 AM PDT | Freeze Watch | EKA | Humboldt, Lake, Mendocino | 11 hr |
| Oct 25, 3:32 AM PDT | Hard Freeze Watch | EKA | Mendocino, Trinity | 11 hr |
| Oct 25, 2:17 PM PDT | Frost Advisory | EKA | Del Norte, Humboldt, Mendocino | 20 hr |
| Oct 25, 2:17 PM PDT | Freeze Warning | EKA | Humboldt | 20 hr |
Nearby
Hard Freeze Warnings in California, 2023Every hard freeze warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.